Carmelo, 57 years old, shows up in the Emergency Room with chest pain, nausea, diffused erythema and itching. The symptoms appeared about 15 minutes after taking a 1 g tablet of amoxicillin/ clavulanic acid for odontalgia. At the objective examination the physician observes hypotension (blood pressure 75/50 mmHg) with heart rate and SatO2 within limits. The electrocardiogram shows indicative signs of inferior ST elevation myocardial infarction (STEMI) and during the electrocardiographic monitoring a period of junctional rhythm is also documented. At the Emergency Room the patient is immediately treated with corticosteroids and antihistaminics intravenously. About 30 minutes later, Carmelo is hospitalized in the Intensive Coronary Care Unit (ICCU). The myocardial-specific markers show a troponin I peak of 3.78 ng/ml. Three days later Carmelo is dismissed with the diagnosis of “plausible inferior coronary vasospasm in anaphylactic reaction to antibiotic”.
Alessandro, 58 years old, arrives in the Emergency Room because of an episode of dyspnoea, thoracic oppression and cutaneous rash appeared after the intake of a 1 g tablet of amoxicillin/ clavulanic acid, as prophylaxis in a tooth extraction. The observed vital parameters are: arterial blood pressure 120/70 mmHg, heart rate 62 beats/min, SatO2 97%. At the objective examination the patient is vigil and eupneic. At the thoracic auscultation a reduced vesicular murmur with diffuse bronchospasm is observed. The electrocardiogram shows signs of lateral ST elevation. About 20 minutes later Alessandro is hospitalized in the ICCU where he remains stable and asymptomatic. Two days later the patient is dismissed with the diagnosis of “transient ST elevation in allergic reaction to amoxicillin/ clavulanic acid with anaphylactic shock”.
Valentino, 64 years old, is brought to the Emergency Room after the appearance of oppressive retrosternal pain radiating to his left arm and associated with profuse cold sweat and asthenia. The episode rapidly regressed after the ambulance emergency service administered sublingual isosorbide dinitrate. Few days before the hospitalization, Valentino had undergone an odontoiatric intervention for which he was under amoxicillin therapy (1 g). The patient reports he has taken in total 5 antibiotic tablets. The vital parameters are: arterial blood pressure 100/75 mmHg, heart rate 73 beats/min, SatO2 98%. During the hospitalization the patient remains clinically and hemodynamically stable. The hematochemical tests highlight a troponin peak of 0.14 ng/ml, therefore a loading dose of Clopidogrel is administered. In the ICCU, a coronography shows a degenerate and ectasic dominant right coronary with delayed flow. Revascularization with angioplasty and medicated stents is carried out. One week later, Valentino is dismissed with the diagnosis of “acute coronary syndrome with unstable angina in ectasic degenerative disease diffuse in three coronary branches”.
A syndrome known in literature, but underestimated and underdiagnosed
Allergic angina, or Kounis syndrome, is described as the appearance of acute myocardial ischemia in immediate hypersensitivity reaction, usually anaphylaxis. This clinical entity was identified for the first time in 1991 by Kounis and Zavras, who defined it as an allergic angina pectoris potentially evolving to allergic myocardial infarction.1 The responsibility of ischemic cardiologic manifestations must be attributed to the several mediators of anaphylaxis, especially vasoactive amines, massively released by cardiac mastocytes during the acute allergic episode and able to cause an intense coronary vasospasm.2 Kounis syndrome has been also described in anaphylactic reactions due to hymenoptera stings3,4 and food allergy,5 but more frequently it is secondary to drugs like betalactamics6 and non-steroidal anti-inflammatory drugs.7,8
In the specific case of amoxicillin/ clavulanic acid, this adverse reaction is not listed by the data sheet. Kounis syndrome is a clinical emergency potentially lethal, whose treatment requires urgent intensive care therapy. Unfortunately it is not always recognized. Early identification and correct diagnosis by the physician are therefore essential. Despite the increasing interest in regard to this syndrome by the scientific community, the majority of evidences in literature is still represented by case reports and case series9,10 and then the real entity of the phenomena is almost unknown.
Niccolo Lombardi1,2, Alessandra Pugi1,2,
Valentina Maggini1,2, Maria Carmela Lenti1,2,
Alessandro Mugelli1,2, Entica Cecchi2,3 and Alfredo Vannacci1,2
1 Department of Neuroscience, Psychology, Drug Research and Child’s Health, Section of Pharmacology and Toxicology, University of Florence
2 Pharmacovigilance Centre, Tuscany Region, Florence
3 Emergency Department, Hospital of Prato
- Br J Clin Pract 1991;45:121-8. CDI NS
- Ital J Allergy Clin Immunol 2007;17:135-42.
- Int J Cardiol 2009;135:e30-3. CDI NS
- Int J Cardiol 2007;114:252-5. CDI NS
- Int J Clin Pract 2003;57:622-4.
- Inflamm Allergy Drug Targets 2009;8:11-6.
- Am J Crit Care 2009;18:386-7. CDI
- Allergy 1992;47:576-8. CDI NS
- J Investig Allergol Clin Immunol 2010;20:162-5.
- Int J Cardiol 2013;168:5054-5.